Alert archive / Nebraska / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 99, NWS North Platte, NE

July 2, 20174 counties in Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jul 2, 2017, 7:22 PM MDT for 4 counties in Nebraska. It was in force for 38 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 2, 2017, 7:22 PM MDT (01:22 UTC)
Expired
Jul 2, 2017, 8:00 PM MDT
In force
38 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
0.75 in
Wind
70.0 mph

Counties Chase County, NE, Hayes County, NE, Lincoln County, NE, Perkins County, NE

The radar

The Goodland radar (KGLD), 140 km from the middle of the area, began a volume at 01:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 2, 7:45 PM MDTTSTM WND DMG6 E Hamlet, NEROOF BLOWN OFF HOUSE AND TREE DOWNED... TIME ESTIMATED
Jul 2, 8:05 PM MDTTSTM WND GST 60Hayes Center, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 23 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 2, 4:58 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.4 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2017-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1751 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2017-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1751 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
2397 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
167 m²/s²
Significant tornado parameter
0.0
Supercell composite
7.5

Open this sounding in Storm Lab

The text

As transmitted.

585 
WUUS53 KLBF 030122
SVRLBF
NEC029-085-111-135-030200-
/O.NEW.KLBF.SV.W.0099.170703T0122Z-170703T0200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
822 PM CDT SUN JUL 2 2017

The National Weather Service in North Platte has issued a

* Severe Thunderstorm Warning for...
  Southeastern Perkins County in southwestern Nebraska...
  Eastern Chase County in southwestern Nebraska...
  Southwestern Lincoln County in southwestern Nebraska...
  Hayes County in southwestern Nebraska...

* Until 900 PM CDT/800 PM MDT/

* At 821 PM CDT/721 PM MDT/, severe thunderstorms were located along
  a line extending from 7 miles southwest of Sutherland Reservoir
  State Recreation Area to 11 miles northeast of Enders to near
  Enders Reservoir State Recreation Area, moving east at 65 mph.

  HAZARD...70 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect considerable tree damage. Damage is likely to 
           mobile homes, roofs, and outbuildings. 

* Severe thunderstorms will be near, 
  Wauneta around 835 PM CDT. 
  Hayes Center around 840 PM CDT. 

Other locations impacted by these severe thunderstorms include
Hamlet, Grainton, Center Dam Campground, Marengo, Area A Campground,
Hayes Center State Wildlife Management Area, Church Grove Campground
and Somerset.

This includes Highway 61 between mile markers 25 and 30.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Wind damage with these storms will occur before any rain or
lightning. Do not wait for the sound of thunder before taking cover.
SEEK SHELTER IMMEDIATELY inside a sturdy structure and stay away from
windows.

&&

LAT...LON 4035 10167 4094 10123 4092 10083 4035 10084
TIME...MOT...LOC 0121Z 278DEG 57KT 4101 10118 4060 10142 4040 10161 

HAIL...<.75IN
WIND...70MPH
 
$$

Taylor
1 follow-up statement
971 
WWUS53 KLBF 030135
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
835 PM CDT SUN JUL 2 2017

NEC029-085-111-135-030200-
/O.CON.KLBF.SV.W.0099.000000T0000Z-170703T0200Z/
Perkins NE-Chase NE-Lincoln NE-Hayes NE-
835 PM CDT SUN JUL 2 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM
CDT/800 PM MDT/ FOR SOUTHEASTERN PERKINS...EASTERN CHASE...
SOUTHWESTERN LINCOLN AND HAYES COUNTIES...

At 834 PM CDT/734 PM MDT/, severe thunderstorms were located along a
line extending from near Dickens to 14 miles south of Wallace to near
Enders Reservoir State Recreation Area, moving southeast at 40 mph.

HAZARD...70 mph wind gusts and penny size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings. 

Locations impacted include...
Hayes Center, Wauneta, Wallace, Dickens, Enders, Enders Reservoir
State Recreation Area, Hamlet, Grainton, Center Dam Campground, Hayes
Center State Wildlife Management Area, Marengo, Area A Campground,
Church Grove Campground and Somerset.

This includes Highway 61 between mile markers 25 and 30.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Wind damage with these storms will occur before any rain or
lightning. Do not wait for the sound of thunder before taking cover.
SEEK SHELTER IMMEDIATELY inside a sturdy structure and stay away from
windows.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4035 10167 4094 10123 4092 10083 4035 10084
TIME...MOT...LOC 0134Z 305DEG 36KT 4089 10103 4064 10124 4040 10151 

HAIL...0.75IN
WIND...70MPH
 
$$

CDC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 5:25 PM MDT, 1 hour 57 minutes earlier.

Area forecast discussion, Jul 2, 5:25 PM MDT, 1 hour 57 minutes before
Area Forecast Discussion...UPDATED
National Weather Service North Platte NE
625 PM CDT Sun Jul 2 2017

.SHORT TERM...(This evening through Monday)
Issued at 214 PM CDT Sun Jul 2 2017

Latest water vapor imagery shows a short wave trough extending
roughly from western MT to UT with a ridge downstream across the
Central High Plains into the Northern Plains. A stationary
boundary is located at the surface across far northwest NEB to the
Central Sandhills to north central NEB. Local radar display shows
isolated thunderstorms developing near the boundary in Garfield
and Wheeler counties. However, convection hasn't been that strong
at this point with reflectivity cores peaking largely between
25-30 kft. Latest vis imagery shows outside of this area an
enhanced cumulus field and growth between Broken Bow to Almeria
to Ewing and upstream of there across portions of the central
Sandhills.

Latest SPC mesoanalysis shows moderate instability presently with
very little inhibition across the NEB Panhandle into central NEB
with MLCAPES ranging from 1500-2500 J/kg. Surface dew points are
expected to range from the mid 50s in far western NEB to lower 60s
in north central NEB. Deep layer vertical wind shear (0-6 km) is
presently only about 25 kts, however, it expected to increase to
early evening peaking around 30-35 kts. As such, storms modes
favored in development this afternoon and evening is primarily
organized multicells, though some supercells cannot be ruled out.
Damaging winds and large hail are the primary threats this
afternoon and evening given characteristics of soundings. Wherein
a dry sub-cloud layer is expected to be in place, ample DCAPE,
decent mid-level lapse rates, and quantity of CAPE in the HGZ to
favor larger hail growth. Initially concerns will be towards
isolated to scattered thunderstorms development across the
aforementioned boundary this afternoon into evening over the
central Sandhills towards the Interstate 80 corridor. Then
thunderstorm chances are tailored towards development upstream to
our west. Storms that develop in the higher terrain are expected
to then move eastward into the local forecast area. Of which, the
greatest chances for this is over the southwest quad and northern
NEB, the latter from development occurring in SD.

Low temperatures should be on the mild side with clouds and
elevated winds tonight. Cooler highs tomorrow. There is a marginal
risk for thunderstorms as well. Details are a little harder to
pinpoint given thunderstorms today and tonight will influence
tomorrow. This spread in the forecast envelope is seen in
deterministic guidance as well. While moderate instability is
expected to be present with surface dew points similar to today,
if not slightly higher in north central NEB more so towards the
mid 60s, uncertainty exists in low-level forcing. The short wave
trough will be moving from the Northern Plains to Central High
Plains early tomorrow morning farther into the Northern/Central
Plains Monday. Further, deep layer vertical wind shear should be
weaker. As such, the risk for strong to severe thunderstorms is
there but it's expected to be more isolated compared to today.

.LONG TERM...(Monday night through Sunday)
Issued at 214 PM CDT Sun Jul 2 2017

Monday night through Wednesday...The main forecast challenge will
be the chance for thunderstorms Monday night through Tuesday, the
Fourth of July. There are uncertainties in the timing of
thunderstorm chances as models are not in agreement. The ECMWF has
a trough coming across the rockies on Monday then pushing through
western and central Nebraska Monday night. It then develops a
small closed low across northern Kansas and moves it northeast on
Tuesday. With this solution thunderstorms will be possible Monday
night across western and north central Nebraska as the shortwave
moves across and then a scattered chance of thunderstorms as the
Low moves northeast out of north central Kansas. The GFS solution
is slightly slower with the shortwave moving across and does not
form a closed low until the system has moved east of the area on
Wednesday with the low developing over Iowa. Tending to lean more
to GFS solution at the moment.

Confidence of thunderstorm development on Monday evening into
Monday night lingering into early Tuesday morning is moderate as
current thinking is the shortwave trough will act as the driving
force to initiate storm development as modest instability will be
available along with adequate moisture as dewpoints will be in
the 50s and 60s with a southeasterly wind. As for Tuesday
afternoon and evening confidence is low at this time for
thunderstorm development as there will be weak forcing across the
area. That being said the environment is unstable. 0 to 3 km most
unstable CAPE is adequate with 3000j/kg across the northeast CWA.
Isolated thunderstorms can not be ruled out especially across the
eastern part of the CWA.

Wednesday and Beyond...A ridge will develop and sit over the area
bringing a warm dry airmass over the central US and minimal
opportunities for rainfall.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 623 PM CDT Sun Jul 2 2017

The storm activity across the sandhills should move south this
evening and exit the forecast area by 05z. A second area of storms
near the black hills will move east this evening and perhaps
affect Nrn Neb until 09z.

New storm activity is expected to develop across Ncntl Neb Monday
afternoon...generally affecting areas east of highway 83.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...ET
LONG TERM...Gomez
AVIATION...CDC
Hazardous weather outlook, Jul 2, 2:25 PM MDT, 4 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
325 PM CDT Sun Jul 2 2017

NEZ004>010-022>029-035>038-056>059-069>071-094-032030-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
325 PM CDT Sun Jul 2 2017 /225 PM MDT Sun Jul 2 2017/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

Isolated to scattered strong to severe thunderstorms are possible
this afternoon and tonight across most of western Nebraska,
mainly along and south of a line from Lisco to Ellsworth to
Brownlee to Taylor. Thunderstorms that develop will be capable of
producing large hail and damaging winds into the evening hours.

A marginal risk for strong to severe thunderstorms exist
elsewhere.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

There is a marginal risk for severe storms across the entire
outlook area Monday afternoon and Monday night. A few storms will
be strong and approach severe levels, with damaging wind and
large hail possible.

A marginal risk for severe thunderstorms exists on Tuesday as
well, roughly east of a line from Wauneta to Eli. While storms
are not expected to be as numerous as Tuesday, strong to severe
storms are possible.

Dry and hot conditions are expected to move into the area by mid
week, lasting until Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening south
of a line from O'Neill to Valentine.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

ET

In the hours before

Local storm report, Jul 2, 6:19 PM MDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
719 PM CDT SUN JUL 2 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0707 PM     HAIL             8 SSW STAPLETON         41.36N 100.57W
07/02/2017  E1.00 INCH       LINCOLN            NE   PUBLIC

            RELAY FROM KEITH COUNTY.

&&

ET
Special weather statement, Jul 2, 6:20 PM MDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service North Platte NE
620 PM MDT SUN JUL 2 2017

NEZ056-057-030100-
Deuel NE-Keith NE-
620 PM MDT SUN JUL 2 2017

...SIGNIFICANT WEATHER ADVISORY FOR KEITH...SOUTHEASTERN GARDEN AND
EASTERN DEUEL COUNTIES UNTIL 700 PM MDT...

At 620 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles west of Lemoyne to 9 miles northwest of
Brule to 8 miles northeast of Barton to near Big Springs. Movement
was east at 15 mph.

Wind gusts up to 50 mph will be possible with these storms.

Strong thunderstorms will be near...
  Lemoyne around 645 PM MDT.
  Brule around 650 PM MDT.
  Ogallala, Kingsley Dam and Keystone around 700 PM MDT.

Other locations impacted by these storms include Eagle Gulch
Campground, Ruthon, Big Bald Hill, Belmar, Clear Creek State Wildlife
Management Area, Nevens, Megeath, Broganville, Otter Creek Campground
and Lake View Campground.

This includes the following highways...
 Highway 61 between mile markers 80 and 109.
 Highway 92 between mile markers 119 and 138.
 Interstate 80 in Nebraska between mile markers 106 and 145.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

If on or near Lake McConaughy, get out of the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.

&&

A severe thunderstorm watch remains in effect until 1100 PM MDT for
the Panhandle of and southwestern Nebraska.

LAT...LON 4123 10205 4140 10205 4140 10201 4138 10199
      4139 10127 4129 10127 4102 10141 4101 10210
      4122 10212
TIME...MOT...LOC 0020Z 273DEG 15KT 4130 10192 4122 10199 4113 10206
4103 10208

Taylor
Local storm report, Jul 2, 6:36 PM MDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
736 PM CDT SUN JUL 02 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 PM     TSTM WND GST     NORTH PLATTE            41.13N 100.77W
07/02/2017  E60 MPH          LINCOLN            NE   PUBLIC

            REPORT FROM HUSKER INN OF 60 MPH WINDS WITH DIME SIZE
            HAIL.

&&

JGOMEZ
Local storm report, Jul 2, 6:50 PM MDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
750 PM CDT SUN JUL 02 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0744 PM     TSTM WND GST     KINGSLEY DAM            41.21N 101.66W
07/02/2017  M77 MPH          KEITH              NE   MESONET

&&

JGOMEZ
Local storm report, Jul 2, 7:04 PM MDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
804 PM CDT SUN JUL 02 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     TSTM WND GST     3 N NORTH PLATTE        41.18N 100.77W
07/02/2017  M59 MPH          LINCOLN            NE   MESONET

            HILLCREST SITE

&&

CCOLE
Local storm report, Jul 2, 7:13 PM MDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
813 PM CDT SUN JUL 02 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0803 PM     TSTM WND GST     6 SW PAXTON             41.06N 101.44W
07/02/2017  E70 MPH          KEITH              NE   PUBLIC

&&

JGOMEZ

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 6:20 PM MDTSpecial Weather StatementLBFKeith40 min
Jul 2, 6:26 PM MDTSevere Thunderstorm WarningLBFCuster49 min
Jul 2, 6:30 PM MDTSevere Thunderstorm WarningLBFArthur, Keith, McPherson45 min
Jul 2, 6:34 PM MDTSevere Thunderstorm WarningLBFLincoln41 min
Jul 2, 6:50 PM MDTAreal Flood AdvisoryLBFLincoln55 min
Jul 2, 6:58 PM MDTSevere Thunderstorm WarningLBFKeith, Lincoln, Perkins47 min
Jul 2, 7:02 PM MDTSevere Thunderstorm WarningLBFLincoln58 min
Jul 2, 7:06 PM MDTSevere Thunderstorm WarningLBFLincoln24 min
Jul 2, 7:22 PM MDTSevere Thunderstorm WarningLBFFrontier38 min
Jul 2, 7:45 PM MDTSevere Thunderstorm WarningLBFSheridan45 min
Jul 2, 7:58 PM MDTSevere Thunderstorm WarningLBFHayes, Lincoln47 min
Jul 2, 7:59 PM MDTSevere Thunderstorm WarningLBFFrontier46 min
Jul 2, 8:41 PM MDTSevere Thunderstorm WarningLBFFrontier49 min
Jul 2, 9:45 PM MDTAreal Flood AdvisoryLBFFrontier, Lincoln8 hr
Jul 3, 4:06 PM MDTSpecial Weather StatementLBFSheridan24 min
Jul 3, 4:32 PM MDTSevere Thunderstorm WarningLBFSheridan28 min
Jul 3, 4:59 PM MDTSpecial Weather StatementLBFGarden31 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.